Extremal results for odd cycles in sparse pseudorandom graphs

Abstract

We consider extremal problems for subgraphs of pseudorandom graphs. For graphs F and Г the generalized Turán density π F (Г) denotes the relative density of a maximum subgraph of Г, which contains no copy of F. Extending classical Turán type results for odd cycles, we show that π F (Г)=1/2 provided F is an odd cycle and Г is a sufficiently pseudorandom graph.

In particular, for (n,d,λ)-graphs Г, i.e., n-vertex, d-regular graphs with all non-trivial eigenvalues in the interval [−λ,λ], our result holds for odd cycles of length , provided

$$\lambda ^{\ell - 2} \ll \frac{{d^{\ell - 1} }} {n}\log (n)^{ - (\ell - 2)(\ell - 3)} .$$

Up to the polylog-factor this verifies a conjecture of Krivelevich, Lee, and Sudakov. For triangles the condition is best possible and was proven previously by Sudakov, Szabó, and Vu, who addressed the case when F is a complete graph. A construction of Alon and Kahale (based on an earlier construction of Alon for triangle-free (n,d;λ)-graphs) shows that our assumption on Г is best possible up to the polylog-factor for every odd ≥5.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon: Eigenvalues and expanders, Combinatorica 6 (1986), 83–96; Theory of computing (Singer Island, Fla., 1984).

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    N. Alon: Explicit Ramsey graphs and orthonormal labelings, Electron. J. Combin. 1 (1994).

  3. [3]

    N. Alon and N. Kahale: Approximating the independence number via the v-function, Math. Programming, Ser. A 80 (1998), 253–264.

    MathSciNet  MATH  Google Scholar 

  4. [4]

    N. Alon and V. D. Milman: λ1; isoperimetric inequalities for graphs, and superconcentrators, J. Combin. Theory Ser. B 38 (1985), 73–88.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    N. Alon and J. H. Spencer: The probabilistic method, third ed., Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons Inc., Hoboken, NJ, 2008, With an appendix on the life and work of Paul Erdős.

    Google Scholar 

  6. [6]

    L. Babai, M. Simonovits and J. Spencer: Extremal subgraphs of random graphs, J. Graph Theory 14 (1990), 599–622.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    B. Bollobás: Extremal graph theory, Dover Publications Inc., Mineola, NY, 2004, Reprint of the 1978 original.

    Google Scholar 

  8. [8]

    F. K. Chung: A spectral Turán theorem, Combin. Probab. Comput. 14 (2005), 755–767.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    D. Conlon and W. T. Gowers: Combinatorial theorems in sparse random sets, submitted.

  10. [10]

    P. Erdős and M. Simonovits: A limit theorem in graph theory, Studia Sci. Math. Hungar 1 (1966), 51–57.

    MathSciNet  Google Scholar 

  11. [11]

    P. Erdös and A. H. Stone: On the structure of linear graphs, Bull. Amer. Math. Soc. 52 (1946), 1087–1091.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    P. E. Haxell, Y. Kohayakawa and T. Łuczak: Turán’s extremal problem in random graphs: forbidding even cycles, J. Combin. Theory Ser. B 64 (1995), 273–287.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    P. E. Haxell, Y. Kohayakawa and T. Łuczak: Turán’s extremal problem in random graphs: forbidding odd cycles, Combinatorica 16 (1996), 107–122.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    S. Janson, T. Łuczak and A. Rucinski: Random graphs, Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley-Interscience, New York, 2000.

    Google Scholar 

  15. [15]

    Y. Kohayakawa, T. Łuczak and V. Rödl: On K 4-free subgraphs of random graphs, Combinatorica 17 (1997), 173–213.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    Y. Kohayakawa, V. Rödl, M. Schacht, P. Sissokho and J. Skokan: Turán’s theorem for pseudo-random graphs, J. Combin. Theory Ser. A 114 (2007), 631–657.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    M. Krivelevich, C. Lee and B. Sudakov: Resilient pancyclicity of random and pseudorandom graphs, SIAM J. Discrete Math. 24 (2010), 1–16.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    M. Krivelevich and B. Sudakov: Pseudo-random graphs, More sets, graphs and numbers, Bolyai Soc. Math. Stud., vol. 15, Springer, Berlin, 2006.

  19. [19]

    M. Schacht: Extremal results for random discrete structures, submitted.

  20. [20]

    B. Sudakov, T. Szabó and V. H. Vu: A generalization of Turán’s theorem, J. Graph Theory 49 (2005), 187–195.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    R. M. Tanner: Explicit concentrators from generalized N-gons, SIAM J. Algebraic Discrete Methods 5 (1984), 287–293.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    A. Thomason: Random graphs, strongly regular graphs and pseudorandom graphs, Surveys in combinatorics 1987 (New Cross, 1987), London Math. Soc. Lecture Note Ser., vol. 123, Cambridge Univ. Press, Cambridge, 1987, 173–195.

    MathSciNet  Google Scholar 

  23. [23]

    P. Turán: Eine Extremalaufgabe aus der Graphentheorie, Mat. Fiz. Lapok 48 (1941), 436–452.

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Elad Aigner-Horev.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Aigner-Horev, E., Hàn, H. & Schacht, M. Extremal results for odd cycles in sparse pseudorandom graphs. Combinatorica 34, 379–406 (2014). https://doi.org/10.1007/s00493-014-2912-y

Download citation

Mathematics Subject Classification (2000)

  • 05C35
  • 05C80
  • 05D40